nursing student/help/why still chest pain

  1. Case study is as follow:
    (1) what are the risks related to mr roses dysrhthmia? how dose lidocaine control PVC?
    (2) What can Mr Roses continued chest pAIN SIGNIFY? What role does oxygen therapy & NTG IV play in pain control with MI patients?
    CASE STUDY:
    Day 1 Mr rose is a 51 year old african American male admitted to the coronary care unit, to rule out mycardial infraction. Mr rose presented in ER @ 2400 with severe substernal chest pain radiating to the back,and down the left arm. He recieved MSO4 4mg. IV at 2430 & 0100. He now reports his pain level is a 5, down from a 10. Admission interviews a family history of cardivascular disease. his mother died @ 62 with a stroke.His father died of a heart attack at age 58. He also has a history of hypertension which has been affectly treated with Vasotec for the past 5 years. VS 158/90, P 100, R 24,temp 99.8 oral. Hieght 5ft 8in,wieght 244ibs. Cardiac monitor shows sinus tachycardia with occasional PVC. cardiac enzymes were drawn in Er and a 12 lead ECG was obtained. An automobile accident 8 days ago in which client sustained a head injury eliminated him as a candidate for thromboltic therapy.

    DAY 2. ECG shows ST elevation,T inversion, & pathophysiologic Q wave leads 2 and 3 and a VF consistant with an inferiour wall MI. Cardiac enzymes,CK,LDH, & AST are all elevated. CKMB bands elevated 5% earlier in the day. Mr Rose's occasional PVC's increased to over 10/min with occasional coupling noted. Lidocaine 100mg bolus was given as well as a lidocaine drip of 500 ml D5W with 2 gms. Lidocaine is now fusing @ 2mg/min. monitor curently shows no further coupling and only occasional PVC. Chest pain has continued to be a significant problem. requiring MSO4,4 mg q hour. Mr roses o2 has been increased to 4L per min per cannula. An IV drip of Nitroglycerin (NTG) has been started and titrated to control chest pain

    HELP I really dont understand all this heart MI stuff. it seems very confusing. why is patient continually having chest pain? is it due to hyperkalemia?Hypovalemic? cardigoenic shock? or cardiomyopathy?
    I really dont undertsand PVC & VF. I have read it it seems so confusing. the questions I posted above i need to finish in order to complete my case study to turn in.thankyou for helping a confused student also why is he not given morphine or is MSO4 morphine?
    •  
  2. 3 Comments

  3. by   nurselizk
    MSO4 IS morphine. I suggest you dig into this some more. The continuing chest pain is due to continuing cardiac ischemia. Read as much as you can, talk to your classmates and instructor(s). You need a more in-depth understanding of this than you will get through questions and answers on a message board.
  4. by   cardiacnurse05
    The risks of frequent PVC's is the increased likelihoood that the patient will develop V-tach. PVC's tend to become prevalent with ischemia. The lidocaine is given to stop the pvc's and is standard treatment. Nitroglycerin is a vasodilator which will open up the coronary arteries and increase perfusion. Oxygen is given to increase the amount of o2 in the blood. Therefore, by vasodilating and increasing o2 you are increasing the amount of oxygen getting to the heart, which reduces the ischemia that is causing the chest pain. He continues to have chest pain because he is ischemic. This patient needs to go to the cath lab ASAP!
  5. by   SEOBowhntr
    I agree with both of the last two responses. Read a little more of your patho-phys book, and obtain a better understanding. Lidocaine has a suppressing effect on the irregular beats (PVC's) produced both by delaying abnormal nerve pulses to the heart and reducing irritability of the heart tissue. The Lidocaine isn't used to alleviate pain, but to stop the PVC's and decrease the likelihood of VT.

    One thing that wasn't mentioned that is surprising is the use of a "blood thinner" anticoagulant. Any patient presenting with these signs and symptoms, even with the recent head injury would be on a Heparin and/or Integrilin (or another IIb/IIIa agent), in most facilities. As far as thrombolytic therapy goes, unless he's a severely decompensated MI thrombolytic use is becoming rare as the more definitive treatment plan is rapid Cardiac Catheterization and Reperfusion therapy.

    Remember with patients such as this one, the cause of the pain is a hypoxic heart, so the goal becomes restoring oxygenation to the affected area of the heart. Nitroglycerin is use to try to dilate the vessels to allow better flow, comparative to drinking through a coffee-stirrer vs. a regular straw, when you are really thirsty. The use of the "thinners" may help break down any thrombus causing the ischemia, while also helping decrease the further development of other thrombi. I've explained this to my patient using an analogy of their heart was/is trying to drink a milkshake through a coffee stirrer, and I am trying to "water" down the milk shake and give them a bigger straw so they don't "die" of thirst. The message usually hits the point very clearly!!!

close